Is this bruising normal after Volbella Injections?

Hi, I got 1cc of Juvederm Volbella in my lips about 36hrs ago. Is this normal bruising (swelling has gone but the bruise has gotten much darker) or should I be worried or is this normal?

Doctor Answers 9

Is this bruising normal after Volbella injections?

Thank you for sharing your question.  Unfortunately bruising is not uncommon after lip injections due to the thin nature of the tissues and extensive amount of muscle.  Initial bruising may worsen over a day or two but then starts to resolve.  You can help speed resolution by using cold compresses for the first two days after treatment, arnica montana and bromelain supplementation, and warm compresses after two days.  Hope this helps.

Atlanta Plastic Surgeon
5.0 out of 5 stars 38 reviews

Bruising After Volbella Injections

Dear PlasticAndrew:

It is not uncommon to have bruising after Volbella injections.  Bruising normally resolves within a week.  Best wishes.

Swelling/Bruising/Lumpiness (early) from Fillers

I always tell my patients to not love their filler injections for 2 weeks. Swelling is very common and sometimes immediate. It can last 3-7 days and a good idea is to use cold compresses. Cold compresses may be used immediately after treatment to reduce swelling only if needed. This may be applied for 3 minutes, 3 times per day, for up to 3 days. This is best done with a bag of peas in a zip lock bag. Only apply light pressure to the area but gentle massage might be necessary if the bump is from the filler material itself. Get Arnica gel if you can find some and apply a few times a day as well to help treat any swelling. Avoid any blood thinners. Bruising can also last 1-2 weeks. I don't recommend hyaluronidase this early and wait a few weeks until the swelling has resolved. If it is persistent or you are worried, set up a follow up appointment with your dermatologist.

Alim R. Devani, MD, FRCPC
Calgary Dermatologist
5.0 out of 5 stars 10 reviews

Bruising following Volbella filler in lips

Any filler when injected into the skin can cause bruising. The lips have a lot of blood vessels and so bruising is more common as is swelling. Typically this resolves within 7-10 days. Ice in the first 24hrs can help, and avoiding aspirin, advil and alcohol, as well as intense exercise or sauna/Jacuzzi around the time of injection is a good idea.

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
4.9 out of 5 stars 42 reviews

Bruising after Volbella

Hello, bruising can happen after the injection of Volbella or any facial filler.  Usually the majority of swelling is gone within a few days but a bruise can take longer to resolve.

Juvederm injections bruising

Bruising is a relatively common side effect that can present after lip augmentation with filler. Typically both bruising and swelling can resolve within 1-2 weeks so at this stage you should not be worried. Using a smaller gauge needle or cannula in the future as well as changing technique of injections (vertical injections) can all be utilized to dimish the likelihood of future bruising if you were to get this procedure done again. 

Andrei Metelitsa, MD, FRCPC
Calgary Dermatologic Surgeon
5.0 out of 5 stars 9 reviews

Swelling can be expected....

Yes, swelling can be expected especially if fillers are used for the lips. Bruising occurs if a blood vessel (either artery (BAD) or vein is hit.) If your bruising is getting worse, consult your Doctor who performed this injection to make sure that this is nothing major. Sometimes the use of V BEAM laser early in the bruise can resolve it. 

I agree that a cannula has a much less incidence of bruising. 

All the best

Dr Davin Lim
Laser Dermatologist
BRISBANE, Australia. 

Davin Lim, MBBS, FACD
Brisbane Dermatologist
4.7 out of 5 stars 56 reviews

Lip Swelling/Bruising After Fillers Such as Juvederm or Restylane -- Reverse With Hyaluronidase

It is common to get swelling and bruising after needle injections of fillers into the lips. It is not normal to have irregularities or severe swelling. If you are unhappy you should speak to your physician and have the area injected with hyaluronidase, an enzyme that reverses the hyaluronic acid filler. For the next injections, consider Restylane Silk with cannula injection, this technique will limit the pain, swelling or bruising after the filler placement. It often takes up to two weeks for swelling to subside on its own. Find an expert in filler injections for your future treatments. Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 158 reviews

Bruising after Juvéderm

 Bruising is normal after Juvederm injections into the lips. There's no way to predict who will bruise and how much they will bruise. Some people have very little bruising while others have significant bruising. A photo would've been helpful to determine whether the bruising would be considered "normal" in your case. 

Lee P. Laris, DO
Phoenix Dermatologist
4.8 out of 5 stars 15 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.